Ronni Gordon is  a cancer survivor and long-time journalist who has written about her journey, about health and fitness, and about how she and others have prevailed in difficult situations. She brings to her writing a mix of personal experience with knowledge about the health-care system and how cancer patients can navigate it. A graduate of Vassar College with a master's degree in journalism from Boston University, she is a freelance writer who worked in daily newspapers for more than 30 years. She has been published in The New York Times, The Philadelphia Inquirer, Dana FarberCancer Institute magazine, and Cancer Today magazine. She lives in Western Massachusetts with her dog, Maddie, short for Madison (Avenue) in honor of her hometown, New York, and is mother of three grown children, Ben, Joe, and Katie

Ronni Gordon

Dealing With Painful Neuropathy From Chemo

Tuesday, 30 Jul 2013 10:04 AM

By Ronni Gordon

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink
At best it is a tingling sensation, akin to pins and needles, in my feet. At worst it is like walking on glass shards; when I am lying down, it is like someone is piercing my feet with those glass shards or a sharp instrument.
 
This is peripheral neuropathy set off by chemotherapy almost five years ago. People get this maddening and often debilitating sensation in their hands and feet as the result of nerve damage caused by chemotherapy agents. It can also creep up the arms and legs. One time when I was attempting a difficult yoga position, I called out, "I can't feel my feet!"
 
Several doctors told me there really isn’t a proven cure. One swore by cocoa butter, which I tried to no avail. Mine is controlled — to a point — by a drug called Gabapentin (trade name: Neurontin). I take 600 milligrams twice a day. Interested in lowering my drug load, I cut the dose in half with my doctor’s permission, but when shooting pains awaked me at night, I had to go back up.
 
An estimated 30-40 percent of cancer patients treated with chemotherapy experience chemotherapy-induced peripheral neuropathy (CIPN).
 
CIPN is one of the most common reasons that cancer patients stop their treatment early. For some people, the symptoms can be mitigated by lowering the dose of chemotherapy or temporarily stopping it, which diminishes the pain within a few weeks. But for other patients, the symptoms last beyond their chemotherapy for months, years, or even indefinitely, according to the National Cancer Institute.
 
Neuropathy is most commonly associated with diabetes. Some cases spring up out of nowhere, and others result from alcoholism, autoimmune diseases, exposure to poisons (like chemotherapy), infections, tumors, vitamin deficiencies, and kidney and liver diseases.
 
With an estimated 20 million suffering from this condition, there is even a Neuropathy Association that lobbies for more research and awareness.
 
Acupuncture, massage and biofeedback have been found to help, and so have castor oil packs, cayenne massaged into the feet, and a range of natural remedies.
 
The website Naturalnews.com says certain foods and ingredients should be avoided, such as sugar, processed foods, fast foods, junk foods, sodas of all types, foods sprayed with pesticides, and trans fatty acids, as well as sweeteners and additives contained in diet soda and processed foods such as MSG.
 
As I write this, I am eating a candy bar… chocolate, to be exact. We all have to draw the line somewhere. My feet tingle on.
 

© 2014 NewsmaxHealth. All rights reserved.

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Comments
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Retype Email:
Country
Zip Code:
 
Find Your Condition
You May Also Like
Around the Web
Most Commented

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, NewsmaxWorld, NewsmaxHealth, are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved